I've had 3 pixel laser sessios done and have experienced breakouts afterwards. My derm told me it has nothing to do with the procedure, but I had never had acne before on my left cheek and when I peeled after my first session I had quite a few pimples and it was quite a shock... the worst episode took place 5 days after my last session: 2 huge cysts popped there (on my left cheek) out of nowhere, and now I'm left with 2 very nasty icepick scars... Is it possible that laser triggered my acne?
Can Laser Resurfacing Cause Acne Breakouts?
Doctor Answers 14
Acne after Laser Resurfacing
Unfortunately, you are not alone.
I have been doing Laser Resurfacing procedures, first with the Traditional CO2 Laser since the 1980s and with the Fractional Laser for the past 4 years.
Some patients develop acne pustules, more frequently after the Traditional than the Fractional Resurfacing.
Both types of procedures injure the skin. The new epidermal cells come either from the adjoining intact epidermis or from the sebaceous glands. Thus, the sebaceous glands start producing more epidermal cells, to help repair the damaged epidermal layer.
But, once stimulated, they don't necessarily stop once the epidermis has been reconstituted, as we woud like them to do. They continue to produce new epidermal cells, thus expanding themselves and inviting germs which stimulate the immune system to reject the digested (and undigested) sebum. This may last a few weeks or months.This occurs mainly on the face, where the concentration of sebaceous glands is the greatest. On the neck and chest, where there are fewer sebaceous glands, it occurs exstremely seldom. By the same token, we must be careful when we do Fractionated Laser Resurfacing on the neck, chest or back because there are fewer sebaceous glands in those areas therefore less "reserves" from which the building blocks (epidermal cells) can originate and migrate.
The acne that appears after Laser resurfacing can be very frustrating to the patient and to the doctor. But it can be treated.
Laser Resurfacing and Acne Breakouts
In my experience, it is not the laser treatment that causes the breakouts, but rather the ointments that are used in the post-op period to facilitate healing. Usually it is helpful to take an oral antibiotic and to apply an anti-bacterial cream instead of an ointment after treatment to minimize breakouts.
Yes it is possible
Patients who tend to break out should be on antibiotics to prevent spreading the acne after laser resurfacing. Using Vaseline can only make the acne worse and we normally do not recommend applying it after the laser. Patients actually break out more from the Vaseline because it’s too heavy and occlusive so it does not let you skin breath to recover. Vaseline also traps the heat underneath which will prolong the healing. You may use skin repair creams, such as Cicalfate by Avene or thermal spring water to help with the recovery without making your acne flare up. Once you heal Alceara treatment may help
You might also like...
Laser peels and post-operative effects
Generally speaking, laser surgery should actually help to reduce the build up of oil within glands of the face that cause acne. However patients may be asked to apply post treatment products to protect the skin and aid in healing that might cause some early problems. Essentially we have to watch our patients during recovery very closely for these secondary effects and make changes as appropriate. Also, some patients in the rosacea spectrum can respond to treatment with inflammatory changes that can lead to acne breakouts. This is rare and very managable. I would speak to a qualified specialist to determine how to best treat your current conditions. Best of Luck, Dr. Todd Hobgood
It is usually the products that are used after Laser resurfacing that cause acne..
It is usually the products that are used after Laser resurfacing that cause acne. If patients are acne prone, I often use an acne wash during the post operative period along with an antibiotic ointment, Boske Dermal Restore Balm (during the first week) and Boske Dermal Resore Cream (during the second week). With good expert care, that acne will usually go away in a few weeks.
Laser resurfacing can aggravate acne temporarily.
In my experience (which spans 16 years of resurfacing) I have seen acne flare up after a procedure. It can be treated with the same medications that acne is treated with (topical benzoyl peroxide, topical antibiotics, retinoids and/or oral antibiotics) and it settles down in a few weeks. With repeat procedures I will sometimes start the patient on acne treatment pre treatment and continue for 2 weeks post treatment to avoid the flare.
Common, but temporary
Yes, due to the common use of ointments after resurfacing, pores can become plugged such that milia and acne can form/flare. If it is a severe outbreak antibiotics are given. Topical antibiotics are also useful, but may irritate the brand new skin.
Pimples after laser
I agree with all of what Dr. Mandrea has said. I also want to add that sometimes the moisturizer that is used after laser, when very occlusive and used for too long a period, can induce an acne like folliculitis. We use greasy ointments for only a few days and then switch to less occlusive creams
Acne Breakouts After Laser Resurfacing
Laser Resurfacing Can Cause Acne Break Outs But THey Can Be Controlled
Thank you for your important question.
Yes Laser Resurfacing can cause acne break outs. Swelling of the skin from the procedure, and skin debris-dead skin cells-left behind can block your pores. Blockage of the pores can lead to build up of skin oils and an acne break out.
However, good post Laser Resurfacing skin care can reduce this risk by removing skin debris and reducing swelling.Topical Clindamycin antibiotic treatment and occasionally topical steroid application can also help.
Most doctors recommend not doing Laser Resurfacing if there are any active acne lesions present. Acne shoujld be well controlled before laser resurfacing.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.